MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/01/2023
Type of Reportable Event Malfunction
Event or Problem Description
A male patient underwent a procedure to repair a previously placed endograft.The cook sales representative indicated that there was nothing extreme in the iliac arteries" in regard to calcification and tortuosity.During the placement of the cook zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-20-56-zt) the mid part of the tip of the delivery system pushed the ipsilateral limb of the cook custom fenestrated bifurcated graft up and would not track into position.The surgeon pushed and retracted the cook zenith flex with spiral-z technology aaa endovascular graft iliac leg and tried to re-advance.At this point the surgeon stated " the tip of this graft is way too long- you can see that it will not pass thru this anatomy.Plus, the stents are too long to adjust to the patient" before removing the cook zenith flex with spiral-z technology aaa endovascular graft iliac leg delivery system.It was reported that the aorta was angled and made the advancement difficult.The surgeon requested a competitor's graft and was able to track it into position with ease.The cook custom fenestrated bifurcated graft was well anchored in the previously placed endovascular graft at the conclusion of the procedure.The patient then left the operating room in good condition.The focus of this report is the difficult advancement of the cook zenith flex with spiral-z technology aaa endovascular graft iliac leg.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.E1: cook clinical specialist (b)(6).E3: cook clinical specialist.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: (b)(6) hospital informed cook on 22jun2023 of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-20-56-zt, lot 15184395).The male patient of an unknown age was having a procedure completed to repair a previously placed endograft.A one-piece graft fenestrated bifurcated graft was well anchored within the existing old evar graft and was not affected.During placement of the ipsilateral limb (zsle-20-56-zt) the tip of the delivery system would not track into position.When resistance was encountered the user twisted the device, retracting and advancing again.The physician elected to switch to a limb from another manufacturer, which tracked easily into position.The surgeon stated ¿the tip of this graft is way too long- you can see that it will not pass thru this anatomy.Plus, the stents are too long to adjust to the patient".The patient left the operating room in good condition.There was no separation of zsle components.The access site was not scarred.The patient's anatomy in regard to tortuosity or calcification was described by the cook rep as "nothing extreme within iliac arteries, graft was being implanted for old evar repair." there was difficulty advancing the zsle leading tip thru the angled aorta.Reviews of the documentation, including the complaint history, device history record, drawing, instruction for use (ifu), manufacturing instructions, quality control procedures and specifications of the device, were conducted during the investigation.The complaint device was not returned for evaluation; therefore, no physical examination could be performed.However, a short video and still images were provided by the facility for expert review.It was noted that in the pre-op imaging, there was angulation in both sagittal and coronal planes of the device from another manufacturer.The angulation point appears to be at the bifurcation of the competitor graft.The indwelling limbs are positioned using the ballerina technique (left limb to right common iliac artery and vice versa).Therefore, there is significant tortuosity and angulation of the implanted device.While there is no specific angulation ifu criteria for a zsle or cmd device, the angulations are greater than those indicated for a tffb device.From the video, it appears the ipsilateral limb of the cmd bifurcated device is projecting anteriorly, at a competing angle to the competitor limbs, which appear to project posteriorly.A shorter tip may more easily navigate those competing angles.It is not clear in this video if the stiff wire delivering the zsle leg has cannulated the limb of the bifurcated cmd component.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the device history record (dhr) for lot 15184395 found no nonconformances that could have contributed to the reported failure mode.It should be noted that there were no other complaints associated with the final product lot number.Cook also reviewed product labeling.The product ifu, t_zaaasz_rev 4 ¿zenith spiral-z aaa iliac leg with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: implant procedure; do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance: vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis, or in calcified or tortuous vessels.Maintain wire guide position during delivery system insertion.Fluoroscopy should be used during introduction and deployment to confirm proper operation of the delivery system components, proper placement of the graft, and desired procedural outcome.As the sheath and/or wire guide is withdrawn, anatomy and graft position may change.Constantly monitor graft position and perform angiography to check position as necessary.Individualization of treatment additional considerations for patient selection include, but are not limited to: patient¿s age and life expectancy; co-morbidities (e.G., cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity); patient¿s suitability for open surgical repair; patient¿s anatomical suitability for endovascular repair; the risk of aneurysm rupture compared to the risk of treatment with the zenith spiral-z aaa iliac leg; patient¿s ability to tolerate general, regional, or local anesthesia; iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath; zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) ¿ freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.The final treatment decision is at the discretion of the physician and patient evidence provided by the complaint facility, device failure analysis, dhr, complaint history, and manufacturing documents suggests that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.Based on the information provided, expert review of imaging provided, and the results of our investigation, it was concluded that an adverse event related to the patient condition/anatomy contributed to the reported event.The image reviewer noted in the provided pre-operative imaging there was angulation in both sagittal and coronal planes of the competitor device.The angulation point appeared to be at the bifurcation of the competitor graft.The indwelling limbs are positioned using a ballerina technique.Therefore, it appears there is significant tortuosity and angulation of the implanted device.The appropriate personnel have been notified.Per the risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17229461
Report Number1820334-2023-00856
Device Sequence Number17943764
Product Code MIH
UDI-Device Identifier10827002552415
UDI-Public(01)10827002552415(17)260123(10)15184395
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/23/2026
Device Model NumberN/A
Device Catalogue NumberZSLE-20-56-ZT
Device Lot Number15184395
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/22/2023
Supplement Date Received by Manufacturer08/01/2023
Initial Report FDA Received Date06/29/2023
Supplement Report FDA Received Date08/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ATRIUM I CAST STENT (REF (B)(4), SN (B)(6)); CATHETERS; COOK BIFURCATED GRAFT, G38533, LOT AC1128880; COOK GRAFT (RPN: ZTA-PT-32-28-201-W, LOT E4378302); COOK THORACIC-ASCENDING (G38371 LOT AC1129199); COOK THORACIC-EXT, 14 X 90 (G38065, LOT AC1129202); COOK THORACIC-EXT, 14 X107(G38065, LOT AC1129205); GORE EXCLUDER (REF: (B)(4), SN (B)(6)); GORE EXCLUDER (REF: (B)(4), SN (B)(6)); GORE VIABAHN (REF: (B)(4), SN (B)(6)); GORE VIABAHN VBX (REF: (B)(4), SN (B)(6)); GORE VIABAHN VBX (REF: (B)(4), SN (B)(6)); GORE VIABAHN VBX (REF: (B)(4), SN (B)(6)); GORE VIABAHN VBX (REF: (B)(4), SN (B)(6)); GORE W/HEPARIN (REF: (B)(4), SN (B)(6)); GUIDEWIRES; STANDARD ENDOVASCULAR SHEATHS
Patient SexMale